Alert archive / Tennessee / Flash Flood Warnings in 2019
Flash Flood Warning 25, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Feb 23, 2019, 2:34 PM CST for 7 counties in Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2019, 2:34 PM CST (20:34 UTC)
- Expired
- Feb 23, 2019, 5:30 PM CST
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benton County, TN, Carroll County, TN, Chester County, TN, Hardeman County, TN, Henderson County, TN, Henry County, TN, Madison County, TN
The radar
The Memphis radar (KNQA), 132 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 8.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 430 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 426 m²/s²
- 0-3 km storm-relative helicity
- 456 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
806
WGUS54 KMEG 232034
FFWMEG
TNC005-017-023-069-077-079-113-232330-
/O.NEW.KMEG.FF.W.0025.190223T2034Z-190223T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
234 PM CST SAT FEB 23 2019
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Henderson County in western Tennessee...
Benton County in western Tennessee...
Northern Hardeman County in western Tennessee...
Carroll County in western Tennessee...
Madison County in western Tennessee...
Henry County in western Tennessee...
Northwestern Chester County in western Tennessee...
* Until 530 PM CST.
* At 233 PM CST...Doppler Radar estimates 1 to 3 inches of rain has
occurred over the past hour. Showers and thunderstorms will produce
an additional 1 to 3 inches of rain over the next 2 hours.
* Some locations that will experience flooding include...
Jackson, Paris, Humboldt, Lexington, Henderson, Bolivar, McKenzie,
Huntingdon, Camden, Natchez Trace State Park, Paris Landing State
Park, Chickasaw State Park, Natchez Trace State Forest, Chickasaw
State Forest, Fairview, Whiteville, New Johnsonville, Three Way,
Bruceton and Atwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3597 8802 3594 8795 3585 8796 3584 8818
3572 8818 3511 8919 3543 8918 3543 8908
3569 8907 3568 8906 3578 8890 3579 8890
3580 8892 3579 8871 3606 8869 3612 8853
3650 8851 3650 8806 3616 8792
$$
TLSJrWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 11:32 AM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Feb 23, 11:32 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1132 AM CST Sat Feb 23 2019
.UPDATE...
Updated to include 18Z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 1041 AM CST Sat Feb 23 2019/
UPDATE...
Focus on severe weather potential this afternoon into early evening.
Warm front surging into north Mississippi late this morning. Surface
based CAPE nearing 2000 J/KG over the warm sector. Meanwhile, the
surface cold front is racing into western Arkansas.
Moderate risk area highlights the best area for all modes of severe
weather, including the possibility of strong tornadoes. The CAMs
indicate the warm front may struggle to get much further north than
I-40. Regardless, plenty of instability over north Mississippi into
adjacent west Tennessee for severe weather as powerful mid-level jet
cuts into the central United States this afternoon.
Only updates include some lowering of the temperatures in west
Tennessee to account for expected location of warm front and
include wording for severe thunderstorms.
BELLES
PREV DISCUSSION... /issued 547 AM CST Sat Feb 23 2019/
DISCUSSION... /issued 441 AM CST Sat Feb 23 2019/
Active weather day for the Midsouth, beginning with ongoing river
and lowland flooding from persistent moderate to heavy rains. As
of 3 AM CST today, seven day rainfall totals ranged from 6 to 12
inches over north Mississippi. Any additional rainfall today will
exacerbate or at least extend ongoing flooding.
4 AM CST/10Z surface map showed a two warm fronts. The northernmost
front extended from the northwest tip of TN down to the south of
Jonesboro and Newport, AR. A second, more consequential marine
warm front extended east-west across central MS, with dewpoints
south of the front around 70F.
The marine warm front will lift into the Midsouth later this
morning. NAM Bufr soundings depict little to no inhibition to
surface-based convection during the the late morning. The 06Z 3km
NAM-Nest model depicts developing surface-based storms along the
marine warm front, aided by rapidly increasing diffluence aloft
ahead of an approaching midlevel dry slot. Although the
(occluded) synoptic surface low will remain well-removed over
KS/OK, a weaker secondary surface wave may form near the triple
point where the marine warm front intersects a pre-frontal
pressure trof. The implications of such a frontal wave would be
increased directional shear from backing winds over north MS by
late morning, and perhaps increased tornado potential.
The biggest uncertainty with respect to tornado potential will be
the amount of rainfall near the northward-advancing marine warm
front and the effect of diluting boundaries. Model soundings show
surface-based convection uncapped from the start, pointing toward
a gradual increase in thunderstorm coverage, rather than a quiet
period followed by explosive development along well-defined
frontal boundaries. In any case, sufficient CAPE will be in place
from kinematic processes (instability brought into the area),
along with adequate low level helicity for increased tornado
concern by late morning, particularly south of I-40. The marine
warm front will lift into west TN by early afternoon, about the
time storms increase over east AR, eventually forming a squall
line. Main threat with the squall line will be damaging winds,
but a few brief tornadoes will also be possible, embedded in the
squall line.
The potential danger from straight-line thunderstorm winds will
be of particular concern today. Due to saturated soils, even sub-
severe winds may topple large trees, putting nearby structures
and vehicles at risk.
Following the early to midevening exit of the squall line, dry and
seasonal weather will prevail across the Midsouth through at
least Tuesday of next week. Medium range models continue to show
varying rain chances during the mid to late week periods under
mainly zonal flow.
PWB
&&
.AVIATION...
18Z TAFs
A warm front extends over N MS with a trailing occluding cold
front near Texarkana. Warm front expected to move somewhat north
towards the TN/MS border over the next 2-3 hrs with a trailing
cold front coming through the area this afternoon into early
evening. Initial LIFR conditions at MEM anticipated to improve to
IFR/MVFR conditions this afternoon. Otherwise, MVFR/IFR conditions
expected until convective activity and front pushes east of the
area this evening resulting in a gradual decrease in clouds
tonight into Sunday morning. Winds at JBR initially NW due to
convection anticipated to back SW later in the afternoon then
gradually W/NW tonight. Elsewhere S winds will gradually veer W/NW
later tonight.
CJC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for Crittenden-Cross-Lee
AR-Mississippi-Phillips-St. Francis.
Wind Advisory until midnight CST tonight for Clay-Craighead-
Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
Poinsett-St. Francis.
MO...Flash Flood Watch through this evening for Pemiscot.
Wind Advisory until midnight CST tonight for Dunklin-Pemiscot.
MS...Flash Flood Watch through this evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
Wind Advisory until midnight CST tonight for Benton MS-Coahoma-
DeSoto-Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-
Tunica-Yalobusha.
TN...Flash Flood Watch through this evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
Wind Advisory until midnight CST tonight for Carroll-Crockett-
Dyer-Fayette-Gibson-Hardeman-Haywood-Henry-Lake-Lauderdale-
Madison-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 23, 2:47 AM CST, 11 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 247 AM CST Sat Feb 23 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-241100- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 247 AM CST Sat Feb 23 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Widespread flooding of rivers and low-lying areas will continue today, particularly over north Mississippi. There is a Moderate Risk of severe storms today over north Mississippi and portions of west Tennessee south of I-40. There is an Enhanced Risk of severe storms over east central Arkansas and portions of west Tennessee north of I-40. There is a Slight Risk of severe thunderstorms today over northeast Arkansas and the Missouri bootheel. Widespread damaging winds will be the primary threat. Secondary threats include tornadoes - particularly over the Moderate Risk area - and large hail. Due to saturated soils, large trees may be downed by sub-severe wind gusts. The severe storm threat will end by early evening. Breezy conditions are forecast outside of thunderstorms today. A Wind Advisory is in effect for all the Midsouth except for areas near the Tennessee River valley. .DAYS TWO THROUGH SEVEN...Sunday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through mid-evening. PWB
In the hours before
Special weather statement, Feb 23, 1:15 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Memphis TN
115 PM CST SAT FEB 23 2019
TNZ048>051-088-089-232000-
Tipton TN-Fayette TN-Crockett TN-Lauderdale TN-Shelby TN-Haywood TN-
115 PM CST SAT FEB 23 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 200 PM CST
FOR...
Tipton County in western Tennessee...
Northwestern Fayette County in western Tennessee...
Southwestern Crockett County in western Tennessee...
Central Lauderdale County in western Tennessee...
Northeastern Shelby County in western Tennessee...
Northwestern Haywood County in western Tennessee...
At 115 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Millington, moving
northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Tipton...northwestern Fayette...southwestern Crockett...
central Lauderdale...northeastern Shelby and northwestern Haywood
Counties should monitor this storm closely.
LAT...LON 3580 8909 3516 8971 3516 9010 3517 9011
3520 9012 3520 9011 3519 9010 3521 9009
3521 9007 3523 9008 3524 9009 3580 8963
TIME...MOT...LOC 1915Z 233DEG 70KT 3539 8989Special weather statement, Feb 23, 2:09 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
209 PM CST SAT FEB 23 2019
TNZ003-004-020>022-054-055-232115-
Carroll TN-Henderson TN-Weakley TN-Benton TN-Decatur TN-Henry TN-
Gibson TN-
209 PM CST SAT FEB 23 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CST
FOR...
Carroll County in western Tennessee...
Northeastern Henderson County in western Tennessee...
Eastern Weakley County in western Tennessee...
Benton County in western Tennessee...
Northeastern Decatur County in western Tennessee...
Henry County in western Tennessee...
Southeastern Gibson County in western Tennessee...
At 208 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Palmersville, or 16
miles northwest of Paris, moving northeast at 50 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Carroll...northeastern Henderson...eastern Weakley...
Benton...northeastern Decatur...Henry and southeastern Gibson
Counties should monitor this storm closely.
LAT...LON 3613 8792 3603 8800 3600 8800 3597 8802
3594 8800 3594 8793 3580 8797 3582 8888
3650 8858 3650 8806 3644 8806 3631 8796
3622 8795 3616 8792
TIME...MOT...LOC 2008Z 230DEG 39KT 3643 8855Local storm report, Feb 23, 2:11 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
211 PM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM FLOOD TIPTONVILLE 36.38N 89.47W
02/23/2019 LAKE TN LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED MULTIPLE ROADS FLOODED, AND
WATER RESCUE FOR VEHIVLES AND 8 PEOPLE RESCUED IN
HOUSES.
&&
SGWSpecial weather statement, Feb 23, 2:23 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
223 PM CST SAT FEB 23 2019
TNZ048>052-054-090-232115-
Hardeman TN-Henderson TN-Tipton TN-Madison TN-Crockett TN-
Lauderdale TN-Haywood TN-
223 PM CST SAT FEB 23 2019
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CST
FOR...
Northwestern Hardeman County in western Tennessee...
Northwestern Henderson County in western Tennessee...
Southeastern Tipton County in western Tennessee...
Madison County in western Tennessee...
Southern Crockett County in western Tennessee...
Southeastern Lauderdale County in western Tennessee...
Haywood County in western Tennessee...
At 223 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Nutbush, or 9 miles
west of Brownsville, moving northeast at 60 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Hardeman...northwestern Henderson...
southeastern Tipton...Madison...southern Crockett...southeastern
Lauderdale and Haywood Counties should monitor this storm closely.
LAT...LON 3546 8875 3543 8884 3539 8884 3540 8955
3539 8970 3581 8939 3579 8860 3581 8859
3581 8836
TIME...MOT...LOC 2023Z 241DEG 53KT 3560 8942Local storm report, Feb 23, 2:31 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
231 PM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM FLASH FLOOD FRAYSER 35.22N 89.96W
02/23/2019 SHELBY TN AMATEUR RADIO
REPORT OF SIGNIFICANT FLOODING OVER ROAD AT THE
INTERSECTION OF FRAYSER BLVD AND WARFORD ST.
&&
SGWLocal storm report, Feb 23, 2:34 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
234 PM CST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM FLASH FLOOD ROSSVILLE 35.04N 89.54W
02/23/2019 FAYETTE TN SOCIAL MEDIA
MEDIA REPORTS OF MAIN ST. CLOSED IN BOTH DIRECTIONS IN
ROSSVILLE DUE TO FLOODING.
&&
SGWThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 4:07 AM CST | Flash Flood Warning | MEG | Hardin, McNairy | 3 hr |
| Feb 23, 5:36 AM CST | Areal Flood Warning | MEG | Chester, Decatur, Fayette, Hardeman, Hardin, Henderson and 1 more | 15 hr |
| Feb 23, 6:53 AM CST | Areal Flood Warning | MEG | Hardin, McNairy | 15 hr |
| Feb 23, 8:32 AM CST | River Flood Warning | MEG | Fayette, Shelby | 47 hr |
| Feb 23, 12:19 PM CST | Severe Thunderstorm Warning | MEG | Dyer, Lauderdale, Tipton | 41 min |
| Feb 23, 12:53 PM CST | Special Weather Statement | MEG | Tipton | 52 min |
| Feb 23, 1:06 PM CST | Special Weather Statement | MEG | Crockett, Dyer, Gibson, Obion, Weakley | 39 min |
| Feb 23, 1:15 PM CST | Special Weather Statement | MEG | Lauderdale, Shelby, Tipton | 45 min |
| Feb 23, 2:09 PM CST | Special Weather Statement | MEG | Benton, Carroll, Henry | 66 min |
| Feb 23, 2:16 PM CST | Flash Flood Warning | MEG | Carroll, Crockett, Dyer, Fayette, Gibson, Haywood and 6 more | 3 hr |
| Feb 23, 2:23 PM CST | Special Weather Statement | MEG | Haywood, Madison | 52 min |
| Feb 23, 2:28 PM CST | River Flood Warning | MEG | Shelby | 59 hr |
| Feb 23, 3:09 PM CST | Special Weather Statement | MEG | Benton, Carroll, Decatur, Henderson, Madison | 51 min |
| Feb 23, 4:53 PM CST | Tornado Warning | MEG | Hardin | 24 min |
| Feb 23, 5:14 PM CST | Flash Flood Warning | MEG | Crockett, Fayette, Haywood, Tipton | 3 hr |
| Feb 23, 5:22 PM CST | Special Weather Statement | MEG | Hardeman | 23 min |
| Feb 23, 5:27 PM CST | Flash Flood Warning | MEG | Chester, Hardeman, Madison | 3 hr |
| Feb 23, 5:38 PM CST | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Madison | 52 min |
| Feb 23, 5:41 PM CST | Tornado Warning | MEG | Chester, Hardeman, Madison | 34 min |
| Feb 23, 5:50 PM CST | Special Weather Statement | MEG | Carroll | 40 min |
Nearby
Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.